Intracranial hemorrhage after prehospital administration of intramuscular epinephrine

Joel T. Levis, Jonathan B Ford, Albert M. Kuo

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Background: The administration of epinephrine by the intramuscular route can be life-saving in cases of anaphylaxis or severe allergic reactions. However, the use of this drug can lead to a rapid rise in blood pressure, which theoretically could lead to deleterious effects in patients of any age, with elderly patients at greatest risk. Objectives: To present a rare case of intracranial hemorrhage potentially resulting from the administration of intramuscular epinephrine in an elderly patient with an allergic reaction. Case Report: We present a case report of a 65-year-old woman who developed an intracranial hemorrhage after a single, therapeutic, intramuscular dose of epinephrine for a wasp sting to the tongue. The patient underwent successful craniotomy with evacuation of the intracranial hematoma. Conclusions: In circumstances where the severity of the allergic reaction remains unclear (lack of airway compromise, cardiovascular collapse, or true anaphylaxis), careful consideration of the potential risks of intramuscular epinephrine, such as a rapid rise in blood pressure leading to intracranial hemorrhage, should be undertaken when using this medication in elderly patients.

Original languageEnglish (US)
JournalJournal of Emergency Medicine
Volume40
Issue number6
DOIs
StatePublished - Jun 2011

Fingerprint

Intracranial Hemorrhages
Epinephrine
Hypersensitivity
Anaphylaxis
Blood Pressure
Wasps
Craniotomy
Bites and Stings
Tongue
Hematoma
Pharmaceutical Preparations

Keywords

  • anaphylaxis
  • emergency department
  • epinephrine
  • intracranial hemorrhage
  • intramuscular

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Intracranial hemorrhage after prehospital administration of intramuscular epinephrine. / Levis, Joel T.; Ford, Jonathan B; Kuo, Albert M.

In: Journal of Emergency Medicine, Vol. 40, No. 6, 06.2011.

Research output: Contribution to journalArticle

@article{7276b1186cab40b5ae486b408f906806,
title = "Intracranial hemorrhage after prehospital administration of intramuscular epinephrine",
abstract = "Background: The administration of epinephrine by the intramuscular route can be life-saving in cases of anaphylaxis or severe allergic reactions. However, the use of this drug can lead to a rapid rise in blood pressure, which theoretically could lead to deleterious effects in patients of any age, with elderly patients at greatest risk. Objectives: To present a rare case of intracranial hemorrhage potentially resulting from the administration of intramuscular epinephrine in an elderly patient with an allergic reaction. Case Report: We present a case report of a 65-year-old woman who developed an intracranial hemorrhage after a single, therapeutic, intramuscular dose of epinephrine for a wasp sting to the tongue. The patient underwent successful craniotomy with evacuation of the intracranial hematoma. Conclusions: In circumstances where the severity of the allergic reaction remains unclear (lack of airway compromise, cardiovascular collapse, or true anaphylaxis), careful consideration of the potential risks of intramuscular epinephrine, such as a rapid rise in blood pressure leading to intracranial hemorrhage, should be undertaken when using this medication in elderly patients.",
keywords = "anaphylaxis, emergency department, epinephrine, intracranial hemorrhage, intramuscular",
author = "Levis, {Joel T.} and Ford, {Jonathan B} and Kuo, {Albert M.}",
year = "2011",
month = "6",
doi = "10.1016/j.jemermed.2008.01.008",
language = "English (US)",
volume = "40",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "6",

}

TY - JOUR

T1 - Intracranial hemorrhage after prehospital administration of intramuscular epinephrine

AU - Levis, Joel T.

AU - Ford, Jonathan B

AU - Kuo, Albert M.

PY - 2011/6

Y1 - 2011/6

N2 - Background: The administration of epinephrine by the intramuscular route can be life-saving in cases of anaphylaxis or severe allergic reactions. However, the use of this drug can lead to a rapid rise in blood pressure, which theoretically could lead to deleterious effects in patients of any age, with elderly patients at greatest risk. Objectives: To present a rare case of intracranial hemorrhage potentially resulting from the administration of intramuscular epinephrine in an elderly patient with an allergic reaction. Case Report: We present a case report of a 65-year-old woman who developed an intracranial hemorrhage after a single, therapeutic, intramuscular dose of epinephrine for a wasp sting to the tongue. The patient underwent successful craniotomy with evacuation of the intracranial hematoma. Conclusions: In circumstances where the severity of the allergic reaction remains unclear (lack of airway compromise, cardiovascular collapse, or true anaphylaxis), careful consideration of the potential risks of intramuscular epinephrine, such as a rapid rise in blood pressure leading to intracranial hemorrhage, should be undertaken when using this medication in elderly patients.

AB - Background: The administration of epinephrine by the intramuscular route can be life-saving in cases of anaphylaxis or severe allergic reactions. However, the use of this drug can lead to a rapid rise in blood pressure, which theoretically could lead to deleterious effects in patients of any age, with elderly patients at greatest risk. Objectives: To present a rare case of intracranial hemorrhage potentially resulting from the administration of intramuscular epinephrine in an elderly patient with an allergic reaction. Case Report: We present a case report of a 65-year-old woman who developed an intracranial hemorrhage after a single, therapeutic, intramuscular dose of epinephrine for a wasp sting to the tongue. The patient underwent successful craniotomy with evacuation of the intracranial hematoma. Conclusions: In circumstances where the severity of the allergic reaction remains unclear (lack of airway compromise, cardiovascular collapse, or true anaphylaxis), careful consideration of the potential risks of intramuscular epinephrine, such as a rapid rise in blood pressure leading to intracranial hemorrhage, should be undertaken when using this medication in elderly patients.

KW - anaphylaxis

KW - emergency department

KW - epinephrine

KW - intracranial hemorrhage

KW - intramuscular

UR - http://www.scopus.com/inward/record.url?scp=79958766352&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79958766352&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2008.01.008

DO - 10.1016/j.jemermed.2008.01.008

M3 - Article

VL - 40

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 6

ER -